Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Charleston, SC

August 13, 2020Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 13, 2020, 4:53 PM EDT for Berkeley County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 4:53 PM EDT (20:53 UTC)
Expired
Aug 13, 2020, 6:00 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS52 KCHS 132053
SVRCHS
SCC015-132200-
/O.NEW.KCHS.SV.W.0056.200813T2053Z-200813T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
453 PM EDT Thu Aug 13 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 600 PM EDT.

* At 453 PM EDT, severe thunderstorms were located along a line
  extending from near Eadytown to near Ridgeville, moving east at 10
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
  Eadytown, Cross, Northern Lake Moultrie, Bonneau Beach, Old Santee
  Canal State Park, Eastern Lake Marion and Pinopolis.

This warning includes I-26 between mile markers 190 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

&&

LAT...LON 3343 7987 3340 7986 3339 7983 3305 8005
      3310 8026 3315 8032 3318 8030 3320 8033
      3323 8035 3327 8032 3327 8030 3330 8025
      3338 8024 3344 8019 3346 7991
TIME...MOT...LOC 2053Z 274DEG 9KT 3343 8009 3316 8030 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
290 
WWUS52 KCHS 132116
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
516 PM EDT Thu Aug 13 2020

SCC015-132200-
/O.CON.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
516 PM EDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BERKELEY COUNTY...

At 516 PM EDT, severe thunderstorms were located along a line
extending from near Saint Stephen to near Ridgeville, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach, Old Santee Canal State Park
and Pinopolis.

This warning includes I-26 between mile markers 190 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3343 7987 3340 7986 3339 7983 3305 8005
      3310 8026 3315 8032 3318 8030 3320 8033
      3323 8035 3327 8032 3327 8030 3333 8020
      3339 8012 3346 7991
TIME...MOT...LOC 2116Z 298DEG 20KT 3335 7992 3316 8026 

HAIL...<.75IN
WIND...60MPH
 
$$
824 
WWUS52 KCHS 132145
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT Thu Aug 13 2020

SCC015-132200-
/O.CON.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
545 PM EDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BERKELEY COUNTY...

At 545 PM EDT, severe thunderstorms were located along a line
extending from near Old Santee Canal State Park to near Ridgeville,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Moncks Corner, Old Santee Canal State Park and Pinopolis. 

This warning includes I-26 between mile markers 190 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3319 8032 3331 7988 3305 8005 3310 8026
      3315 8032 3318 8030
TIME...MOT...LOC 2145Z 336DEG 11KT 3324 7996 3315 8026 

HAIL...<.75IN
WIND...60MPH
 
$$
614 
WWUS52 KCHS 132155
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
555 PM EDT Thu Aug 13 2020

SCC015-132205-
/O.EXP.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
555 PM EDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
600 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3319 8032 3331 7988 3305 8005 3310 8026
      3315 8032 3318 8030
TIME...MOT...LOC 2155Z 274DEG 9KT 3324 7993 3315 8023 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:18 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 13, 3:18 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
318 PM EDT Thu Aug 13 2020

.SYNOPSIS...
A trough of low pressure will persist inland, while high
pressure remains over the Atlantic through Friday. A weak cold
front will approach the area this weekend and pass through on
Monday. A trough will then redevelop over the area during the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A surface trough inland along with the sea breeze will maintain
numerous showers and thunderstorms into this evening with some
diminishment in coverage likely overnight, especially across
inland GA. Through the evening there could be localized minor
flooding and/or damaging winds. The best chance of rain late
should be near the SC coast where the best combination of
instability and forcing for ascent are expected. Low temps will
generally remain above normal in the mid to upper 70s, highest
near the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A fairly active pattern will continue Friday through Sunday. The
upper trough axis will steadily shift east through the period,
gradually pushing a weak cold front toward the area. A weak
surface trough will precede the front. Atmospheric moisture will
remain unseasonably high Friday and Saturday with PW around
2.2". Some drying is possible late Sunday which could result in
slightly less convective coverage during the afternoon. Daytime
highs will be in the lower 90s each day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Models are in fair agreement in the long term period. A weak cold
front will stall over the region during the early to middle part of
next week. The upper pattern will become more amplified with
time as a strong shortwave drops into the Ohio River Valley.
While rain chances will be in the forecast each day, the most
active convective days of the set appear to be Tuesday and
Wednesday as vort energy and deeper moisture moves into the
area. Temperatures will be fairly close to normal.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
We anticipate scattered to numerous SHRA/TSRA will occur this
afternoon into the evening along the sea breeze interacting with
other mesoscale boundaries. Flight restrictions down into the
MVFR or worse range are certainly possible from about 18Z-01Z.

Extended Aviation Outlook: Flight restrictions possible in
showers and thunderstorms each day, mainly in the afternoon and
evening.

&&

.MARINE...
Tonight: The local waters will be situated along the west-
northwest periphery of the Bermuda-Azores High, while a trough
lingers inland. Expect south to southwest winds up near 15 kt
with seas of 2-3 feet, highest east near the Gulf Stream.
Mariners should be mindful for a higher than normal risk for some
strong storms with the potential for winds in excess of 35 kt,
frequent lightning and possible waterspouts.

Friday through Tuesday: Outside of any showers and
thunderstorms, no marine concerns are anticipated through mid
next week. South to southwest winds will prevail with speeds at
or below 15 knots, generally highest late week into the weekend
with a slightly tighter pressure gradient. Seas will average 2
to 3 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...ETM
AVIATION...JRL/RJB
MARINE...JRL/RJB
Hazardous weather outlook, Aug 13, 3:53 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
353 AM EDT Thu Aug 13 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
353 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 13, 1:07 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 WNW BEAUFORT          32.45N  80.74W
08/12/2020                   BEAUFORT           SC   EMERGENCY MNGR

            A TREE WAS REPORTED TO HAVE FALLEN ON A HOME NEAR
            ALEXANDRA LOOP. TIME IS ESTIMATED BY RADAR DATA.

&&

EVENT NUMBER CHS2000622
Special weather statement, Aug 13, 2:10 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
210 PM EDT Thu Aug 13 2020

SCZ048-131830-
Beaufort-
210 PM EDT Thu Aug 13 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 209 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 2 miles northwest of the the Hilton Head
Airport. This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Hilton Head Airport and Parris Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3231 8062 3218 8073 3224 8087 3235 8079
TIME...MOT...LOC 1809Z 119DEG 1KT 3227 8075
Special weather statement, Aug 13, 4:36 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
436 PM EDT Thu Aug 13 2020

SCZ044-045-132100-
Inland Berkeley-Dorchester-
436 PM EDT Thu Aug 13 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 436 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eadytown to 6
miles northeast of Ridgeville, and moving southeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Saint Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Pinopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

&&

LAT...LON 3349 7995 3344 7989 3307 8011 3313 8036
      3345 8017 3345 8015 3346 8015 3346 8014
      3349 8015 3349 8013 3350 8012 3350 8009
      3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2036Z 294DEG 11KT 3347 8008 3317 8026

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:15 AM EDTSpecial Marine WarningCHS2 hr
Aug 13, 9:14 AM EDTSpecial Marine WarningCHS91 min
Aug 13, 2:10 PM EDTSpecial Weather StatementCHSBeaufort20 min
Aug 13, 4:36 PM EDTSpecial Weather StatementCHSBerkeley24 min
Aug 13, 5:53 PM EDTSpecial Weather StatementCHSDorchester37 min
Aug 13, 5:54 PM EDTSpecial Marine WarningCHS51 min
Aug 13, 6:01 PM EDTSpecial Weather StatementCHSBeaufort29 min
Aug 13, 6:29 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester91 min
Aug 13, 6:55 PM EDTAreal Flood AdvisoryCHSAllendale, Beaufort, Colleton, Hampton, Jasper65 min
Aug 13, 7:24 PM EDTSpecial Weather StatementCHSHampton36 min
Aug 13, 7:43 PM EDTSpecial Marine WarningCHS62 min
Aug 13, 7:48 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.